Everybody knows that activated charcoal absorbs and binds ingested toxins…… unfortunately not all of them, therefore in a case of suspected poisoning, you should consult your vet immediately, especially if some substantial amount of time has passed since consumption of the potential poison.
In diarrhea treatment, charcoal maybe not be the first thing to think of. Suggested dose in poisoning is 1-3 grams per *kilogram of body weight. Considering that the average charcoal pill contains 150/300 milligrams(mg)of carbon, it is a lot of pills to administer internally.
I doubt the dog will cooperate.
Generally, activated carbon is safe. Some minor side effects like vomiting or constipation can be noted. In very rare cases hypernatremia can develop. It is a very dangerous state where a constant increase of the serum sodium level in blood happens. In result symptoms similar to acute intoxication – ataxia, tremor, panting, convulsions and even coma can be observed and mistakenly assigned to primary poisoning. So if something like this happens to your dog fed with activated charcoal the only thing you can do is seek medical advice immediately. If it is impossible try to do enema with warm (NOT HOT) water in order to rinse charcoal from the colon. Watch if the dog will defecate after being given the enema.
Attention: never give to dogs or cats enema solution meant for people! Human enema can be poisoning to animals, especially Hypertonic phosphate enemas. Use just some warm, clean water applied rectally with the aid of enema kit.
*1 kilogram(kg) equals to 2,2 pounds (lbs)
**1 pound (lb) is equal to 0.45359237 kilogram
1 Justine Lee, , Sherry Welch. When and how to use activated charcoal. Mar 01, 2013
Accessed 16.03.2018 : http://veterinarymedicine.dvm360.com/when-and-how-use-activated-charcoal
Accessed 16.03.18 http://veterinarymedicine.dvm360.com/when-and-how-use-activated-charcoal
3 Amber Ball. Toxicology case: Managing hypernatremia after activated charcoal administration. Apr 01, 2014
Accessed 16.03.18 http://veterinarymedicine.dvm360.com/toxicology-case-managing-hypernatremia-after-activated-charcoal-administration?id=&pageID=1&sk=&date
4 Hypertonic phosphate enema intoxication in dogs and cats.By Laura A. Stern, DVM, ASPCA Animal Poison Control Center staff
Accessed 16.03.18 :http://veterinarymedicine.dvm360.com/hypertonic-phosphate-enema-intoxication-dogs-and-cats